Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 2001, 7:40 AM CDT for Effingham County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 7:40 AM CDT (12:40 UTC)
- Expired
- May 17, 2001, 8:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Effingham County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:40 AM CDT | Hail 1.75 | Effingham, IL | Hail began at Lake Sara, roughly 5 miles west of Effingham and continued into Effingham. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -203 m²/s²
- 0-3 km storm-relative helicity
- -180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
804 WUUS53 KILX 171242 SVRSPI ILC049-171330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 740 AM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 830 AM CDT * AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHUMWAY...OR ABOUT 6 MILES WEST OF EFFINGHAM...MOVING EAST SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EFFINGHAM. MONTROSE. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. DUE TO THE SLOW MOVEMENT OF THIS STORM...FLOODING OF STREETS... UNDERPASSES...AND OTHER LOW AREAS IS POSSIBLE. DO NOT DRIVE OR WALK THROUGH FLOOD WATERS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3923 8869 3906 8863 3911 8837 3921 8848 FISHER/KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:20 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 17, 2:20 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 220 AM CDT THU MAY 17 2001 PLENTY OF CONCERNS THIS RUN WITH MAIN FOCUS ON THUNDERSTORM ACTIVITY...SEVERE POTENTIAL...HEAVY RAINFALL...AND TEMPERATURES. LATEST 06Z SURFACE ANALYSIS DEMONSTRATES SURFACE LOW ACROSS NORTHWEST MISSOURI/SOUTHERN IOWA. SURFACE STATIONARY FRONT EXTENDS FROM SOUTHERN IOWA EAST INTO CENTRAL ILLINOIS AND EAST INTO INDIANA. SFC COLD FRONT EXTENDS ACROSS CENTRAL PLAINS STATES ...WITH ANOTHER COLD FRONT ACROSS NORTHERN PLAINS STATES. LATEST 0645Z IR-SATELLITE IMAGE DEMONSTRATES THUNDERSTORMS ACROSS IOWA...EASTERN ILLINOIS...AND INTO WESTERN INDIANA. ALSO STRONG THUNDERSTORMS ACROSS IOWA WITH IR-SATELLITE DEMONSTRATING CLOUD TOPS COOLING. LATEST IR-SATELLITE ALSO DEMONSTRATING PLENTY OF MID AND HIGH LEVEL CLOUDS ACROSS PARTS OF ILLINOIS. LATEST 0645Z WATER VAPOR IMAGE DEMONSTRATING SEVERAL S/W ACROSS MID MS VALLEY... PLAINS STATES...AND WESTERN US. STRONG S/W WAS ACROSS WESTERN ND/EASTERN MONTANA. LATEST 0656Z KILX RADAR INDICATING SCATTERED THUNDERSTORMS ACROSS SOUTHEAST CWA WEAKENING AND STRONG THUNDERSTORMS APPROACHING NORTHWEST CWA. AN OUTFLOW BOUNDARY EXTENDED FROM JUST EAST OF BMI TO MOUNT PULASKI LINE AND MOVING WEST. LATEST 0659Z KDVN RADAR INDICATING STRONG TSTMS JUST SOUTHWEST OF DVN MOVING EAST-SOUTHEAST. MODELS AGAIN DIVERGING SOME THIS RUN. PREFER TO USE MAINLY AN ETA SOLUTION WHICH APPEARS TO ALREADY HAVE SOME PROBLEMS WITH SOME OF THE CURRENT SITUATION. MODELS AGAIN APPEAR TO MOVE MAIN COLD FRONT ACROSS CWA THIS EVENING INTO OVERNIGHT. RIDGE ACROSS CWA DAMPENS NEXT 48 HRS WITH SERIES OF UPPER LEVEL DISTURBANCES. ETA BRING IN 80-90 PERCENT 925MB RH BY 06Z FRI ACROSS CWA AND MAINTAINS IT THROUGH 12Z FRI WEST AND 18Z SOUTHEAST. ETA KEEPS ABOUT 60-70 PERCENT 700MB RH ACROSS CWA THRU 00Z FRI WITH A DRY PUNCH 20 PERCENT 700MB RH IN UPPER MIDWEST BY 00Z FRI. ETA BRINGS IN DRY AIR INTO NW CWA BY 12Z FRI AND THEN HAS STEEP GRADIENT OF 700MB RH FROM 20 PERCENT IN NW CWA TO 70 PERCENT 700MB RH IN SOUTHEAST CWA BY 06Z SAT. THEN BY 12Z SAT DRIER 700MB RH ACROSS ENTIRE CWA. ETA MOVES THE 110KT 300MB JET INTO UPPER MIDWEST BY 18Z THU...THEN INTO NORTHERN GREAT LAKES BY 00Z FRI...THEN ACROSS NEW ENGLAND STATES BY 00Z SAT. ETA T/H CROSS SECTIONS DEMONSTRATES HIGH MID LEVEL MOISTURE BY 12Z THU THRU 00Z SAT. HIGH LOW LEVEL MOISTURE IN PLACE BY 06Z FRI. ETA HAS +18 TO +20 850MB TEMPS THRU 18Z THU...+16 TO +18 850 TEMPS BY 00Z FRI...+13 TO +14 850 TEMPS BY 12Z FRI...+12 TO +14 BY 00Z SAT. ETA 310K ISENTROPIC SFC INDICATING SOME WEAK ISENTROPIC LIFT AND COND PRES DEF ACROSS CWA NEXT 42 HRS...18Z FRI. LATEST ETA MODEL SOUNDINGS DEMONSTRATES FAIRLY STRONG INSTABILITY THIS AFTERNOON WITH MUCAPES OF 3000-4000 J/KG AND LI/S -6 TO -9. HOWEVER SOUNDINGS SUGGEST WEAKER CAP. PWS OF 1.5 TO 1.75 WILL PRODUCE COPIOUS AMOUNTS OF RAIN IN THUNDERSTORMS. ALSO SEVERAL OUTFLOW BOUNDARIES CURRENTLY NEAR CWA. EXPECT SCATTERED THUNDERSTORMS TODAY. WILL MONITOR CURRENT RADAR AND MAY LEAVE POPS OUT OF FIRST PERIOD ZONES IF TSTMS ARE ONGOING OR SOON TO ARRIVE. WILL BRING IN CHANCE OF PRECIPITATION TO MOST OF CWA ON FRIDAY. FWC/FAN/MAV SEEM REASONABLE. CONVECTIVE ACTIVITY AND STATIONARY FRONT WILL DETERMINE HIGHS. WILL USE A BLEND. WILL KEEP EXTENDED WITH NO CHANGES EXPECTED AT THIS TIME. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI TE 087/059 075/054 074 13563 PIA TE 085/058 074/052 073 13542 DEC TE 087/060 075/053 074 13563 CMI TE 088/060 075/052 073 13563 MTO TE 088/061 076/054 074 13564 LWV TE 089/063 076/056 075 13564 .ILX...NONE. EH
In the hours before
Special weather statement, May 17, 6:00 AM CDT, 1 hour 40 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171600- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT THU MAY 17 2001 ...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS... WARM...MOIST...AND UNSTABLE AIR WILL BE AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS EVENING AND OVERNIGHT. THIS COLD FRONT COMBINED WITH OTHER SURFACE BOUNDARIES CURRENTLY ACROSS CENTRAL ILLINOIS...WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. EH
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:05 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 55 min |
| May 16, 10:00 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 60 min |
| May 16, 11:23 PM CDT | Flash Flood Warning | ILX | Edgar | 3 hr |
| May 17, 2:58 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 47 min |
| May 17, 3:34 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 41 min |
| May 17, 3:45 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria | 45 min |
| May 17, 8:02 AM CDT | Severe Thunderstorm Warning | ILX | Jasper | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.